Pennsylvania, 2018

Tornadoes and Flash Flood in Pennsylvania, October 2, 2018

October 2, 2018 · NWS PBZ · 32 events in 5 counties and zones

A low amplitude, positively-tilted shortwave trough crossed the eastern Great Lakes/upper Ohio Valley region on October 2nd. Showers and thunderstorms developed in a moist, unstable air mass across eastern Ohio, northwestern Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low amplitude, positively-tilted shortwave trough crossed the eastern Great Lakes/upper Ohio Valley region on October 2nd. Showers and thunderstorms developed in a moist, unstable air mass across eastern Ohio, northwestern Pennsylvania, and northern West Virginia. Despite expansive early morning cloud cover, some clearing was observed, allowing for a substantial buildup of instability, while dewpoints in the mid to upper 60s illustrated the available moisture. The crossing shortwave and associated mid-level jet resulted in 40 knots of deep layer shear and a wind profile which favored discrete cells. As a result, several supercells and tornadic signatures were observed.

A total of six tornadoes were observed in the Pittsburgh forecast area, with ratings ranging from EF-0 to EF-2. The most significant damage was observed with a tornado that resulted in damage to homes and gravestones in the vicinity of Jefferson Cemetery in Jefferson County. No deaths or injuries were reported from these tornadoes. Several reports of hail up to golf ball size were also received, as well as reports of straight-line wind damage.

In all, 14 tornadoes occurred in the state of Pennsylvania on this day. The previous record number (since 1950) of tornadoes on an October day was four on October 5, 1979. Overall, there are only three days with more Pennsylvania tornadoes recorded: May 31st to early June 1st, 1998 (23 tornadoes), June 2nd, 1998 (22), and May 31st, 1985 (21).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 2, 2:35 PM EST, 45 minutes earlier.

Area forecast discussion, Oct 2, 2:35 PM EST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
335 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Periodic showers and thunderstorms will move through the region
today and tonight as a cold front approaches. A warming trend is
expected for the remainder of the week as upper high pressure
builds.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 393 has been issued to the sw of the
Tornado Watch, across ern OH and far swrn PA. Storms are
expected to develop along the advancing cold front and move into
the watch area during the next few hours. Tornado Watch 392
remains in effect. Previous discussion follows...

A low-amplitude shortwave trough will cross the Upper Ohio
Valley today. Ahead of this wave, a narrow plume of deeper
moisture will arrive preceding the system's cold front. Periodic
showers and storms can be expected throughout the day, with the
best chance during the afternoon and evening hours as the
surface boundary/upper wave near and heating will peak.

Shear and instability will be present, but cloud cover will be
the limiting factor for realizing potential instability. Breaks
in the cloud cover will offer the best chance to increase
atmospheric instability, but the duration may be insufficient
for a widespread severe weather threat.

Nevertheless, CAMs do indicate increasing storm coverage by
mid-afternoon, and any storms will mature in an environment with
strong DCAPE, a wide mid-level CAPE profile and a favorable
critical angle for sewd-moving discrete storms. Thus, all severe
weather threats are possible contingent on storm maturity.

The cold front will sag swd and will bring an end to most, if
not all, lingering showers. Modest PoPs were maintained in the
srn zones along the frontal boundary, which will stall as upper
support for its continued movement wanes.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Shortwave ridging will limit rain potential on Wed, but
isolated showers remain possible near the stalled frontal
boundary, mainly in far-srn zones during peak heating. Any
convection will struggle as it fights a strengthening upper
ridge building nwd from the sern CONUS.

As a low-level jet strengthens and a positively-tilted upper
trough approaches Wed night, the stalled front will advance nwd.
The system's associated cold front will approach nwrn PA by Thu
morning. Given the strengthening ridge, overnight rain in the
warm sector appears unlikely despite the strong warm advection.

The cold front will cross the region on Thu and produce likely
rain showers, but may struggle to generate vigorous convection
as the nrn periphery of the upper ridge will be a detriment to
upward motion.

Temperatures thru much of the week will be warm in the upper
70s and low 80s (roughly 10F above seasonal average), owing to
the prolonged presence and amplification of the sern-CONUS H5
ridge.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With a lack of upper-air support, the Thu front will lose its
swd push and is expected to stall in the Mid-Atlantic region on
Fri. A progressive and semi-active pattern appears probable
into the weekend as the region will remain on the nrn periphery
of an upper ridge. Thereafter, rain potential will be dependent
on a fight between the increasingly-assertive upper ridge and
any shortwave troughs in the swly flow aloft.

Temperature will remain above seasonal average into next week.
Consistency among models in an anomalously-strong upper ridge in
the Mid-Atlantic region has increased for early next week, which
suggests maxima could reach well into the 80s. In fact, sounding
climatology suggests that H5 height at Pittsburgh could near
record values.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR cigs and scattered showers/storms are expected through the
evening as a cold front brings impacts the region. Most of the
showers will end this evening, but low clouds look to hang
around into early Wednesday.

Outlook...
Widespread restrictions will be possible on Thursday with the
passage of another cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Oct 2, 2:36 PM EST, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
336 PM EDT Tue Oct 2 2018

MDZ001-WVZ021-509>514-031945-
Garrett-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ041-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-031945-
Columbiana-Jefferson-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-
336 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-040-048-049-057>059-068-069-PAZ031-075-076-WVZ003-004-012-
031945-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-Greene-Fayette-Fayette Ridges-Ohio-Marshall-Wetzel-
336 PM EDT Tue Oct 2 2018

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threat will be from damaging wind gusts, but
hail and a tornado also are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Special weather statement, Oct 2, 2:28 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT TUE OCT 2 2018

PAZ021-029-022000-
Washington-Allegheny-
328 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL WASHINGTON AND CENTRAL ALLEGHENY COUNTIES...

At 327 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles southwest of Moon Township, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    Ross Township...
Shaler Township...                West Mifflin...
North Side Pittsburgh...          Baldwin...
Upper St. Clair...                Scott Township...
Whitehall...                      South Park Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 53 and 64.
  Interstate 376 in Pennsylvania between mile markers 54 and 74.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4031 7992 4037 8037 4048 8036 4052 7993
TIME...MOT...LOC 1927Z 268DEG 25KT 4042 8029
Special weather statement, Oct 2, 3:02 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
402 PM EDT TUE OCT 2 2018

PAZ008-022030-
Venango-
402 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM THAT HAS A HISTORY OF PRODUCING A TORNADO
IS EXPECTED TO AFFECT NORTHEASTERN VENANGO COUNTY. KEEP ALERT OF THE
WEATHER...

At 401 PM EDT, a strong thunderstorm was located near Guys Mills, or
12 miles east of Meadville, moving east at 40 mph.

Locations impacted include...
Pleasantville...                  Oil Creek State Park...

A Tornado Watch remains in effect until 1100 PM EDT for northwestern
Pennsylvania.

LAT...LON 4147 7951 4156 7991 4157 7989 4157 7987
      4158 7987 4159 7985 4160 7985 4160 7983
      4162 7983 4162 7961 4163 7951
TIME...MOT...LOC 2001Z 284DEG 35KT 4166 7991

SKH

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail, 6 tornado, 1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
October 2, 3:20 PM EST to 4:20 PM EST
Where
Allegheny County, 0.65 mi W of Rook to 0.63 mi W of Rook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.399, -80.082

County 911 officials reported roadway flooding in the 1000 block of Washington Avenue in Scott Township.

Thunderstorm Wind, Westmoreland

When
October 2, 3:59 PM EST
Where
Westmoreland County, 1.55 mi WSW of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.372, -79.698

County 911 officials reported a tree and wires down along Paintertown Road, blocking the roadway.

Tornado, Jefferson

When
October 2, 4:03 PM EST to 4:13 PM EST
Where
Jefferson County, 1.79 mi ESE of Roseville to 1.11 mi E of Port Barnett
Rating
EF0
Path length
4.81 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.166, -79.121

Eyewitness accounts and several videos confirm that a tornado |initially touched down just west of the Moonlight Drive-In Theatre|along US322 just west of Brookville. Sporadic minor to moderate |tree damage was observed along a 4 mile track to the east, last |observed along Kirkman Rd just north of the 82 mile marker of |Interstate 80. The track is presumed to have crossed Interstate 80|roughly at the North Fork Creek bridge.

Thunderstorm Wind, Jefferson

When
October 2, 4:05 PM EST
Where
Jefferson County, 1.25 mi WSW of Brookville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.160, -79.100

The county emergency manager reported multiple trees and power lines were blown down along State Route 28.

Hail, Forest

When
October 2, 4:10 PM EST
Where
Forest County, Byromtown
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -79.050

Thunderstorm Wind, Forest

When
October 2, 4:10 PM EST
Where
Forest County, 1.73 mi NE of Byromtown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.550, -79.030

The public reported that large limbs were blown down along Watson Farm Road.

Hail, Forest

When
October 2, 4:13 PM EST
Where
Forest County, 0.52 mi E of Byromtown
Measured
1.5 in hail
Reported by
Public
Coordinates
41.530, -79.040

Hail, Forest

When
October 2, 4:13 PM EST
Where
Forest County, 0.52 mi E of Byromtown
Measured
1.5 in hail
Reported by
Public
Coordinates
41.530, -79.040

Thunderstorm Wind, Greene

When
October 2, 4:21 PM EST
Where
Greene County, 0.79 mi E of Graysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.931, -80.385

County law enforcement reported that trees and power lines were blown down in town.

Thunderstorm Wind, Greene

When
October 2, 4:23 PM EST
Where
Greene County, 1.26 mi ENE of Graysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.940, -80.380

County law enforcement reported that trees and power lines were blown down along Stringtown Road.

Tornado, Greene

When
October 2, 4:26 PM EST to 4:28 PM EST
Where
Greene County, 1.06 mi NNE of Graysville to 1.96 mi WSW of Nineveh
Rating
EF1
Path length
1.67 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.945, -80.396

Visible tree damage began along a hilltop near Martin Rd, but |became concentrated in the valley along Stringtown Road northeast |of Graysville PA, where numerous hardwood and softwood trees were |snapped or uprooted. A home in this location lost its deck roof |and fascia.

Several outbuildings were destroyed, including a shed that was |found mangled upwind from its prior location, and an open metal|canopy that was removed, mangled and deposited in a field|downstream. Another outbuilding exhibited metal roof panel|peeling.

The damage continued sporadically until Grange Road, where|threshold tree damage was noted.

Hail, Westmoreland

When
October 2, 4:30 PM EST
Where
Westmoreland County, 0.53 mi E of Hunker
Measured
1 in hail
Reported by
Social Media
Coordinates
40.220, -79.610

Thunderstorm Wind, Jefferson

When
October 2, 4:31 PM EST
Where
Jefferson County, 2.59 mi SE of Red Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.140, -78.800

County 911 officials reported that multiple trees were blown down near Falls Creek.

Thunderstorm Wind, Westmoreland

When
October 2, 4:31 PM EST
Where
Westmoreland County, 0.87 mi NE of New Stanton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.230, -79.590

According to county 911 officials, a tree and wires were blown down, blocking 7th Street.

Thunderstorm Wind, Westmoreland

When
October 2, 4:31 PM EST
Where
Westmoreland County, 1.12 mi ENE of Youndwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.254, -79.559

County 911 officials reported that multiple trees were blown down, blocking Waycross Road.

Tornado, Jefferson

When
October 2, 4:33 PM EST to 4:41 PM EST
Where
Jefferson County, 1.04 mi NE of Harlan to 1.16 mi NNW of Norrhan
Rating
EF2
Path length
4.09 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.142, -79.168

Eyewitness accounts and several videos confirmed that a tornado |tracked from Baxter to just south of Brookville. Drone footage |confirms the beginning of the track just west of Monrean Rd |approximately 1/4 mile north of Route 28. Widespread and |significant tree damage, including numerous snapped and uprooted |mature trees, was observed in this location. Two residential|structures lost roofs and fascia. The tornado continued eastward |across Route 28 and the Jefferson Cemetery. Nearly complete tree |loss was observed adjacent to and within the cemetery, including |the snapping of numerous mature softwood pines. In addition, |approximately 100 granite gravestones, averaging one foot by two |foot by 4 inches in size, were overturned, with one observed |having rolled 5 times and displaced approximately 15 feet. Drone |footage and ground surveys indicate tree damage continued east |across Red Bank Creek ending prior to Five Mile Run Rd. This is |coincident with tornado video provided via social media. Total |path length for this tornado was approximately 4 miles, with a |path width of at least 200 yards.

Thunderstorm Wind, Jefferson

When
October 2, 4:34 PM EST
Where
Jefferson County, 2.34 mi SSE of Red Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.141, -78.807

County 911 officials reported uprooted trees at the intersection of 4th Street and Osborne Avenue.

Thunderstorm Wind, Jefferson

When
October 2, 4:34 PM EST
Where
Jefferson County, 0.89 mi NNE of Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.142, -79.144

County 911 officials reported minor roof damage to a house along State Route 28.

Thunderstorm Wind, Westmoreland

When
October 2, 4:34 PM EST
Where
Westmoreland County, 0.87 mi SW of Armbrust
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.220, -79.560

County 911 officials reported multiple trees down along Stone Church Hill Road in Hempfield Township.

Thunderstorm Wind, Westmoreland

When
October 2, 4:34 PM EST
Where
Westmoreland County, 0.53 mi E of Hunker
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.220, -79.610

A trained spotter reported multiple trees down in New Stanton.

Hail, Westmoreland

When
October 2, 4:37 PM EST
Where
Westmoreland County, 0.87 mi SE of Carbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.270, -79.560

Thunderstorm Wind, Jefferson

When
October 2, 4:37 PM EST
Where
Jefferson County, Baxter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.130, -79.150

County 911 officials reported that multiple trees were blown down on Weaver Road.

Thunderstorm Wind, Westmoreland

When
October 2, 4:37 PM EST
Where
Westmoreland County, Armbrust
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.230, -79.550

A trained spotter reported that multiple trees were uprooted with sheared tops.

Tornado, Westmoreland

When
October 2, 4:37 PM EST to 4:39 PM EST
Where
Westmoreland County, 1.43 mi NE of Armbrust to 1.61 mi S of South Greensburg
Rating
EF1
Path length
0.94 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.244, -79.530

A brief EF1 tornado with max wind of 85-90 mph was documented |from near Ivy Lane and Brinkerton Road to near Pattern Shop Road |and Valley Green Road.

Along Ivy Lane, several softwood tree trunks were snapped, and a|few hardwood trees were uprooted. Farther north along Brinkerton|Road, the tornado strengthened to its peak wind speed as it |descended into a valley and carved a short, focused path of |snapped and uprooted trees.

Tree damage continued after the tornado crossed Brinkerton Road,|but wind speed weakened at this time. The last observed damage was|noted near Pattern Shop Road and Valley Green Road as the tornado|encountered a hillside. A few snapped limbs were noted at the end|of its path.

This tornado was unusual not only for its northward movement in |an eastward-moving storm, but especially because it formed on the |northern side of the parent thunderstorm, removed from the |typical hook echo region.

Thunderstorm Wind, Westmoreland

When
October 2, 4:38 PM EST
Where
Westmoreland County, 0.87 mi SW of Armbrust
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
40.220, -79.560

A storm survey found that a number of trees were felled in a copse along Stone Church Hill Road, which appears to be associated with wind in the forward flank downdraft of the tornadic thunderstorm.

Tornado, Westmoreland

When
October 2, 4:38 PM EST to 4:40 PM EST
Where
Westmoreland County, 1.41 mi SSW of Armbrust to 0.76 mi S of Armbrust
Rating
EF0
Path length
0.76 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.211, -79.560

From eyewitness reports and visible damage, a brief tornado began|near a hilltop along Brinker Road and continued northeastward|toward Rt 819.

Several trees, both softwood and hardwood, in the area of Gold|Leaf Lane were snapped and many others were uprooted. The tornado|grew smaller rapidly as it crossed Rt 819 and leveled trees in the|woods behind homes along Armbrust-Hecla Road before it weakened|quickly. No additional damage points were found by the survey team|after this point.

Tree damage was found along Stone Church Road, but appears to have|been produced by strong wind outside of the tornadic circulation,|perhaps associated with the rear-flank downdraft or a core|collapse in the forward flank of the storm.

Thunderstorm Wind, Greene

When
October 2, 4:39 PM EST
Where
Greene County, 0.53 mi E of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.930, -80.240

County 911 officials reported that trees were blown down on WW Railroad Road.

Tornado, Westmoreland

When
October 2, 4:55 PM EST to 4:59 PM EST
Where
Westmoreland County, 1.21 mi ESE of Rodney to 1.2 mi NNE of Donegal
Rating
EF2
Path length
1.56 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
40.143, -79.399

Visible tree damage began on a hilltop west of Stairs Road in |Donegal Township. The tornado intensified rapidly as it descended |into the valley, with widespread blowdown of hardwood and softwood|trees cutting a sharp path through the forest. Drone footage |shows remarkable tree damage in this area with clear convergence in the debris field.

Continuous, but weaker tree damage was found through the valley to|near the intersection of Harr Road and Donegal Lake Road, where|the circulation shrank and weakened.

The blowdown adjacent to Stairs Road was consistent with wind of|110-120 mph, which suggests a peak rating of EF2 for this tornado.

Thunderstorm Wind, Greene

When
October 2, 4:58 PM EST
Where
Greene County, 2.11 mi NW of Khedive
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.900, -80.080

County 911 officials reported that trees and wires were blown down along Ridge Road.

Hail, Jefferson

When
October 2, 5:00 PM EST
Where
Jefferson County, 2.39 mi SE of Red Mill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.141, -78.804

Hail, Greene

When
October 2, 5:12 PM EST
Where
Greene County, 0.37 mi S of Carmichaels
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.895, -79.980

Hail, Jefferson

When
October 2, 5:38 PM EST
Where
Jefferson County, 0.34 mi ESE of Brockway
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.248, -78.794

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 788267, 788249, 788725, 788250, 788124, 788251, 788125, 788266, 788252, 788253, 788726, 788126, 788254, 788255, 788256, 788728, 788257, 788258, 788259, 788260, 788127, 788261, 788262, 788731, 788263, 788733, 788264, 788735, 788265, 788128, 788129, 788130.